Living life in three week cycles

Chemo.  That’s a whole barrel of laughs.  I started my most recent lot last November and it was a whole other story to the chemo I’d had in 2015.  I had two different drugs this time around – Taxol, the one that made my hair fall out, and Carboplatin.  So one Friday every three weeks I’d pack my bag for the day and head off to the Dunmanway Day Unit in CUH.  The day started with having bloods taken to make sure I was actually well enough to have the chemo.  Any temperature or signs of infection and it’s a no-go.  Then I’d get my pre-meds – anti-nausea drugs, steroids and fluids to start things off.  Next came the Taxol – that took three hours to go in.  And finally the Carboplatin – another hour for that one.  And in between I relaxed in my recliner, read, knitted and talked to my visitors.  And eventually hometime.

For the next two days I had to take steroids and anti-nausea meds.  And a nurse would come to my house to give me an injection of a drug called Neulasta – it stimulates white blood cell production to hopefully make me less susceptible to infection.  The weekends were generally fine – the steroids tended to give me energy so I was pretty much able to function normally for those couple of days.  And then late Sunday evening/Monday morning, what I fondly like to call ‘the horrors’ started.  Taxol has the lovely side effect of causing hideous aches and pains all over the body so after the first cycle we had to figure out a way to get through it as easily as possible.  After some trial and error we figured out a combination of painkillers that took the edge off.  So we worked out a routine.  Every Monday and Tuesday the grannies would take over and look after the boys.  I’d take to my bed with a stash of painkillers, the remote and as many hot water bottles as I could stand.  And then Steve would come home and take over until bedtime.  The rest of the first week would be a gradual return to normal activity and a winding down of the pain relief and usually by the weekend I’d be starting to feel relatively okay again.  Then I’d have almost two weeks of normality before the next round and it all starting again.

As chemo goes, I had it fairly easy.  I never suffered from the severe nausea that some people get and I made it through most of it without getting ill.  The post-chemo pains were horrible but it’s amazing how quickly these things become normal and you just get on with them.  I did spend my 35th birthday having chemo which wasn’t the most fun birthday ever but the lovely staff in the unit did bring me a cake and sing Happy Birthday to me so it wasn’t all bad.  And after the first three cycles I had a scan that showed significant reduction in the size of the tumour in my liver so at least I knew it was doing some good.

My medical oncologist had told me that he only wanted to do six cycles of this particular chemo regime as Taxol has a cumulative effect on the body and the more you have, the more likely you are to have permanent and quite nasty side effects.  My body needed a break from treatment for a while to recover and while I’d have a scan in April to confirm, the plan was to take a few months off and then start with a different drug after that.  Oscar is starting big school in September so I thought having the summer off from treatment would be ideal.  And most of all I was looking forward to not living my life in three week blocks for a while.

2017-02-24 16.08.46

My last day of chemo

And so I had my last session of chemo on 24th February and told the staff in the unit I hoped not to see them for a good long while.  But you know what they say about the best laid plans.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s